Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Morristown, TN

May 21, 2001Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2001, 5:42 PM EDT for Claiborne County, Union County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 5:42 PM EDT (21:42 UTC)
Expired
May 21, 2001, 6:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 39 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:48 PM EDTThunderstorm WindMaynardville, TNSeveral large limbs down on a road in northern part of county.
May 21, 5:55 PM EDTThunderstorm WindTazewell, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 212142
SVRMRX
TNC025-173-212230-
/NEW.KMRX.SV.W.0064.212142-212230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE
  NORTHERN UNION COUNTY IN EAST TENNESSEE

* UNTIL 630 PM EDT

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SANDLICK...OR 10 MILES NORTH OF
  MAYNARDVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAZEWELL AROUND 555 PM EDT
  6 MILES SOUTHEAST OF HARROGATE-SHAWANEE AROUND 605 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.

$$

DH
LAT...LON 3640 8390 3628 8374 3654 8344 3659 8365

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:16 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 21, 3:16 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT MON MAY 21 2001

COLD FRONT ACROSS EASTERN IL...MO BOOTHEEL AND INTO CENTRAL AR.
UPPER SHORTWAVE TRIGGERING FAIRLY STRONG BAND OF THUNDERSTORMS OVER
NORTHEAST ZONES WHERE WE HAD SOME CLEARING EARLIER...BUT IT'S
MOVED TO THE EAST.  JUST SOME ISOLATED SHOWERS REMAINING....WITH
ANOTHER BAND NEARING THE PLATEAU.  ALL MODELS IN GOOD AGREEMENT
ON BRINGING A DEEP TROUGH AND COLD FRONT THROUGH OUR AREA TONIGHT.
GOOD LIFT AND MOISTURE ASSOCIATED WITH IT.  PW'S ALSO ABOVE 1.5
INCHES...MAY SEE SOME MUCH NEEDED MODERATE OR HEAVY RAIN.  WILL KEEP
THE CATEGORICAL POPS FOR TONIGHT.  STILL UNSTABLE THROUGH TONIGHT...
SO THUNDERSTORMS THAT FORM AHEAD OF THE FRONT WILL MAINTAIN INTO OUR
AREA.  SINCE FROPA IS TOWARDS MORNING...DON'T THINK WE'LL SEE MANY
SEVERE STORMS.

FRONT THROUGH THE AREA TOMORROW MORNING...BUT STILL STRONG LIFT AND
GOOD MOISTURE LINGERING BEHIND THE FRONT...AHEAD OF THE UPPER
TROUGH.  WILL KEEP CATEGORICAL POPS FOR THE MORNING...THEN SCATTERED
IT OUT IN THE AFTERNOON...WITH COOL AND DRY AIR PUSHING IN BEHIND THE
FRONT FOR TUESDAY NIGHT.  BELOW NORMAL TEMPERATURES LINGER THROUGH
THE REMAINDER OF THE PERIOD.  THE NEXT CHANCE OF RAIN ON WEDNESDAY
NIGHT WITH ANOTHER TROUGH MOVING IN.

CHA   65  70  50  71 / 100  80  0  10
TYS   63  68  49  69 / 100  90  0  10
TRI   61  66  46  67 / 100  90  0  10
OQT   63  68  49  69r / 100  90  0  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Special weather statement, May 21, 3:42 PM EDT, 2 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220800-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT MON MAY 21 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST
NORTH CAROLINA...

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT.  WITH THE
UNSTABLE ATMOSPHERE...AND ABUNDANT MOISTURE AROUND...THUNDERSTORMS
ARE EXPECTED TO FORM AHEAD OF IT.   THERE IS A RISK THAT SOME OF THE
STORMS MAY BECOME STRONG OR SEVERE THIS EVENING AND OVERNIGHT.

THE MAIN THREAT FROM THESE STORMS...WILL BE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 50 MPH.  ISOLATED OCCURRENCES OF HAIL OF DIME SIZE
OR LARGER WILL ALSO BE POSSIBLE.  SOME LOCALLY HEAVY RAINS CAN ALSO
BE EXPECTED WITH THE STRONGER STORMS...POSSIBLY CAUSING MINOR FLASH
FLOODING OF LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.  EMERGENCY MANAGEMENT AND
LAW ENFORCEMENT OFFICIALS SHOULD CLOSELY MONITOR WEATHER
DEVELOPMENTS.  STAY TUNED TO THIS STATION FOR UPDATED STATEMENTS AND
FORECASTS FROM YOUR NATIONAL WEATHER SERVICE.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:08 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs37 min
May 21, 7:11 PM EDTSevere Thunderstorm WarningMRXMonroe49 min
May 21, 7:23 PM EDTSevere Thunderstorm WarningMRXLoudon37 min
May 21, 7:25 PM EDTSevere Thunderstorm WarningMRXHancock50 min
May 21, 7:37 PM EDTSevere Thunderstorm WarningMRXBlount, Knox53 min
May 21, 7:42 PM EDTSevere Thunderstorm WarningMRXSullivan48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.